Alert archive / North Dakota / Freeze Warnings in 2014

Freeze Warning 1, NWS Grand Forks, ND

May 13, 20149 counties in North Dakota

NWS Grand Forks, ND issued this freeze warning at May 13, 2014, 3:17 PM CDT for 9 counties in North Dakota. It took effect at May 14, 2014, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2014, 3:17 PM CDT (20:17 UTC)
In effect from
May 14, 2014, 1:00 AM CDT
Expired
May 14, 2014, 8:09 AM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WWUS73 KFGF 132017
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT TUE MAY 13 2014

...COLD TEMPERATURES EXPECTED TONIGHT...

.TEMPERATURES HAVE REMAINED ON THE CHILLY SIDE TODAY WITH BRISK
NORTHWEST WINDS. WIND SPEEDS WILL DECREASE TONIGHT AND CLOUD COVER
WILL ALSO DECREASE...MAINLY WEST OF THE RED RIVER VALLEY. THIS
IS EXPECTED TO RESULT IN FREEZING TEMPERATURES ACROSS THE DEVILS
LAKE REGION AND AREAS OF FROST OVER THE RED RIVER VALLEY INTO
NORTHWEST AND WEST CENTRAL MINNESOTA.

NDZ006-007-014-015-024-026-028-038-054-141400-
/O.NEW.KFGF.FZ.W.0001.140514T0600Z-140514T1400Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
317 PM CDT TUE MAY 13 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY. 

* TIMING...LATE TONIGHT INTO EARLY WEDNESDAY.

* TEMPERATURE...AROUND OR SLIGHTLY BELOW 32 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-141400-
/O.NEW.KFGF.FR.Y.0001.140514T0600Z-140514T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...LISBON...
GWINNER...WAHPETON
317 PM CDT TUE MAY 13 2014

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY. 

* TIMING...LATE TONIGHT INTO EARLY WEDNESDAY.

* TEMPERATURE...33 TO 36 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
011 
WWUS73 KFGF 140847
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
347 AM CDT WED MAY 14 2014

...COLD TEMPERATURES EXPECTED EARLY THIS MORNING...

NDZ006-007-014-015-024-026-028-038-054-141400-
/O.CON.KFGF.FZ.W.0001.000000T0000Z-140514T1400Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
347 AM CDT WED MAY 14 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TIMING...EARLY THIS MORNING.

* TEMPERATURE...AROUND OR SLIGHTLY BELOW 32 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-141400-
/O.CON.KFGF.FR.Y.0001.000000T0000Z-140514T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...LISBON...
GWINNER...WAHPETON
347 AM CDT WED MAY 14 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TIMING...EARLY THIS MORNING.

* TEMPERATURE...33 TO 36 DEGREES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ROGERS
230 
WWUS73 KFGF 141309
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
809 AM CDT WED MAY 14 2014

...TEMPERATURES PAST THE MORNING LOWS...

NDZ006-007-014-015-024-026-028-038-054-141415-
/O.CAN.KFGF.FZ.W.0001.000000T0000Z-140514T1400Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-
WESTERN WALSH-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
ADAMS
809 AM CDT WED MAY 14 2014

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FREEZE WARNING. 

$$

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-141415-
/O.CAN.KFGF.FR.Y.0001.000000T0000Z-140514T1400Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH-GRAND FORKS-STEELE-TRAILL-CASS-RANSOM-SARGENT-
RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...FARGO...LISBON...
GWINNER...WAHPETON
809 AM CDT WED MAY 14 2014

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
FROST ADVISORY. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at May 13, 3:11 PM CDT, 6 minutes earlier.

Area forecast discussion, May 13, 3:11 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 PM CDT TUE MAY 13 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 311 PM CDT TUE MAY 13 2014

MAIN FORECAST CHALLENGES WILL CONTINUE TO BE TEMPS AND PCPN
CHANCES. MODELS REMAIN IN GOOD AGREEMENT OVERALL AND MATCH
INHERITED FORECAST WELL. AS OF LATE AFTERNOON ENTIRE FA REMAINED
UNDER THE CLOUDS WITH POPCORN SHOWERS SCATTERED ABOUT. WOULD NOT
BE SURPRISED IF A FEW SPOTS ACTUALLY GOT A LITTLE SMALL HAIL OR
ICE PELLETS. PRETTY EXTENSIVE CUMULUS WELL UP INTO SOUTHERN CANADA
SO QUESTION WILL BE HOW MUCH CLOUD COVER HANGS AROUND TONIGHT AND
HOW MUCH DISSIPATES. AT THIS POINT PRETTY HARD TO TELL ALTHOUGH
THINK THE BEST CHANCES FOR CLEARING WOULD BE ACROSS THE WEST.
TEMPS ACROSS THE WEST ARE IN THE MID 40S WITH DEW POINTS IN THE
UPPER 20S. IF THEY DO CLEAR TEMPS CAN FALL QUICKLY. AFTER
COORDINATING WITH ADJACENT OFFICES WILL START ISSUING FROST AND
FREEZE PRODUCTS TODAY. THEREFORE FOR TONIGHT WILL ISSUE A FREEZE
WARNING ACROSS THE WEST AND A FROST ADVISORY ELSEWHERE. MOST
PEOPLE PROBABLY DO NOT HAVE MUCH GREENERY YET THIS YEAR SO WILL
NOT WORRY IF SOME SPOTS DO NOT GET MUCH FROST. THINK IT WILL BE
CLOSE ENOUGH EVERYWHERE TO HAVE SOMETHING OUT. WEDNESDAY WILL BE
SIMILAR TO TODAY WITH LATE MORNING/AFTERNOON INSTABILITY SHOWERS.
WED NIGHT MAY BE DEALING WITH FROST/FREEZE HEADLINES AGAIN.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 311 PM CDT TUE MAY 13 2014

BROKEN RECORD INTO THURSDAY WITH AFTERNOON INSTABILITY SHOWERS
POSSIBLE AGAIN BUT MAINLY IN THE EAST. ONCE AGAIN COULD BE DEALING
WITH FROST/FREEZE HEADLINES THU NIGHT. SHOULD FINALLY DRY OUT THU
NIGHT INTO FRI.

FRIDAY NIGHT THROUGH TUESDAY...THE UPPER TROUGH STILL OVER THE GREAT
LAKES AT THE START OF THE PERIOD WILL MOVE SLOWLY OFF TO THE
EAST...WITH RIDGING BUILDING IN FROM THE NORTHERN ROCKIES INTO THE
PLAINS ON SUNDAY. THIS WILL ALLOW SOME DRY CONDITIONS AND A SLOW
WARMING TREND...WITH HIGHS BACK INTO THE 60S FOR THE WEEKEND. MODELS
STILL SHOW SOME DIFFERENCES WITH THE NEXT TROUGH DIGGING INTO THE
WESTERN CONUS EARLY NEXT WEEK. THE 00Z ECMWF HAD A LEAD SHORTWAVE
EJECTING NORTHEASTWARD THROUGH MONTANA...WHILE THE GFS WAS DIGGING
THE TROUGH MUCH FURTHER SOUTH AND WEST. THE 12Z RUN OF THE ECMWF HAS
COME IN MORE LIKE THE GFS HOWEVER...AND WITH ALL THE UNCERTAINTY
WILL KEEP THE ALL BLEND SOLUTION. OVERALL IT LOOKS LIKE A RETURN TO
WET WEATHER FOR THE EARLY PART OF THE WORK WEEK. SHOWALTER VALUES
ARE CLOSE TO ZERO...SO WILL JUST KEEP SHOWERS WITH ISOLATED THUNDER
MENTION FOR NOW. WITH SOUTHERLY WINDS AND THE WARMER AIR
MASS...TEMPS WILL BE CLOSER TO SEASONABLE VALUES. ONLY A FEW DEGREES
BELOW AVERAGE WITH THE RAIN AND CLOUDS AS OPPOSED TO THE MORE THAN
20 DEGREES BELOW WE HAVE HAD THIS WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1240 PM CDT TUE MAY 13 2014

MVFR CIGS CONTINUE TO HANG ON OVER THE EASTERN TWO TAF SITES...BUT
THINK THOSE SHOULD IMPROVE TO VFR WITHIN THE NEXT FEW HOURS. FURTHER
WEST...CIGS HAVE STAYED IN THE 3500-6000 FT RANGE...BUT A FEW
SCATTERED SHOWERS HAVE STARTED TO DEVELOP WITH THE HEAT OF THE DAY.
INCLUDED A VCSH AT KGFK AND KFAR AS WELL AS THE EASTERN TAF SITES AS
IMPACTS ON INDIVIDUAL LOCATIONS WILL BE FAIRLY RANDOM AT ANY POINT
THIS AFTERNOON. WINDS WILL CONTINUE TO GUST ABOVE 25 KTS FROM THE
NORTHWEST AS LOW PRESSURE LINGERS TO OUR NORTHEAST. THINK THE WINDS
WILL BEGIN TO DECREASE THIS EVENING AND SKIES WILL CLEAR OUT. CLOUDS
WILL ARRIVE AGAIN WITH A REINFORCING SURGE OF COOL AIR BY TOMORROW
MORNING. SOME GUIDANCE HAS MVFR CIGS BUT OTHERS KEEP US MVFR.
UPSTREAM OBS IN CANADA ARE A MIX OF THOSE TWO CATEGORIES...SO FOR
NOW WILL GO VFR CIGS FROM THE VALLEY WESTWARD AND MVFR AT KTVF AND
KBJI WHERE THEY WILL BE IN COOLER AIR AND CLOSER TO THE LOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FROST ADVISORY FROM 1 AM TO 9 AM CDT WEDNESDAY FOR NDZ008-016-
     027-029-030-039-049-052-053.

     FREEZE WARNING FROM 1 AM TO 9 AM CDT WEDNESDAY FOR NDZ006-007-
     014-015-024-026-028-038-054.

MN...FROST ADVISORY FROM 1 AM TO 9 AM CDT WEDNESDAY FOR MNZ001>009-
     013>017-022>024-027>032-040.

&&

SHORT TERM...GODON
LONG TERM...GODON/JR
AVIATION...JR
Hazardous weather outlook, May 13, 3:33 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
333 AM CDT TUE MAY 13 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
333 AM CDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL EXISTS FOR TEMPERATURES NEAR OR BELOW FREEZING
WEDNESDAY MORNING...THURSDAY MORNING...AND FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:17 PM CDTFrost AdvisoryFGFCass, Grand Forks, Pembina, Ransom, Richland, Sargent and 3 more17 hr

Nearby

Freeze Warnings in North Dakota, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.